Prescription Medications Can Cause Dehydration
Multiple medical conditions can lead to dehydration, such as certain chronic conditions, bowel preparation for a colonoscopy, or fasting prior to medical or surgical procedures.
In addition, some prescription medications may cause dehydration as a side-effect, and/or indicate someone is at risk for dehydration:
- Diabetes-related medications
- Antibiotics for infectious diarrhea caused by bacteria
- Opioid antidiarrheal medications
- Drugs for conditions where vomiting/diarrhea and decreased fluid absorption is a problem, such as Crohn’s disease or ulcerative colitis
- Travel medications, including vaccines and malaria preventatives
Some over-the-counter products may also lead to dehydration and/or indicate someone is at risk of dehydration, including:
- Loperamide anti-diarrhea (Ex. Imodium)
- Bowel prep kits for colonoscopies
Do you regularly take any of these medications and/or suffer from a chronic condition such as IBS? Are you preparing for a surgical procedure or exam? Talk to your doctor or pharmacist about how an oral electrolyte solution (Hydralyte) can help.